Hail, Douglas
- When
- July 13, 1:27 PM MST
- Where
- Douglas County, 1.48 mi NNE of Parker
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -104.760
A severe thunderstorm produced wind gusts to 70 mph in Adams and Douglas Counties, along with some penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced wind gusts to 70 mph in Adams and Douglas Counties, along with some penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 2:30 AM MST, 10 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT MON JUL 13 2009 .SHORT TERM...WATER VAPOR LOOP SHOWS DEEP UPPER LEVEL TROUGH BEGINNING TO OPEN UP AND MOVE ACROSS THE PACIFIC NORTHWEST STATES EARLY THIS MORNING. MEANWHILE...UPPER HIGH REMAINS ANCHORED OVER TEXAS. AS THE TROUGH LIFTS NORTHEAST LATER TODAY ACROSS THE NORTHERN ROCKIES...MID AND UPPER LEVEL FLOW WILL INCREASE ACROSS NORTHERN COLORADO WITH A RATHER POTENT JET MAX OF 60-70 KNOTS IMPINGING ON THE AREA. THE Q-G VERTICAL MOTION FIELDS SHOW MODERATE Q-G LIFT FOR THIS TIME OF YEAR...SO THIS SHOULD HELP PROMOTE DECENT SHOWER/STORM COVERAGE DESPITE THE SLIGHTLY DRIER AIR INDICATED IN THE LATEST GPS PRECIPITABLE WATER. AS A RESULT...HAVE INCREASED POPS ACROSS MOST OF THE FORECAST AREA FOR THIS AFTERNOON. SEVERE STORM THREAT WILL DEPEND ON HOW MUCH LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE PLAINS TODAY. LOW LEVEL FLOW WILL TURN SOUTH/SOUTHEASTERLY THIS MORNING AND INCREASE. THIS WILL HELP HOLD MOISTURE IN PLACE ACROSS THE PLAINS...BUT LOCATIONS CLOSER TO THE FOOTHILLS INCLUDING THE DENVER METRO AREA SHOULD SEE SIGNIFICANTLY LOWER DEWPOINTS IN THE 40S AS WE REACH CONVECTIVE TEMPERATURES THIS AFTERNOON. RESULTANT CAPES SHOULD RANGE FROM AROUND 500-800 J/KG ACROSS THE DENVER METRO AREA TO AROUND 2000-2500 J/KG OVER THE EASTERN PLAINS WHERE LOWER 60S DEWPOINTS HOLD FIRM. MAIN SEVERE THREAT AT THIS TIME SEEMS TO BE SHAPING UP IN AREAS EAST OF A FORT MORGAN TO BENNETT TO KIOWA LINE. 0-6 KM BULK SHEAR NEAR 20 M/S IS MARGINAL FOR SUPERCELL DEVELOPMENT...BUT MOIST AND STRONGER LOW LEVEL INFLOW INTO STORMS TODAY COULD SUPPORT A TORNADO. STORMS SHOULD ORGANIZE INTO A LINEAR COMPLEX AS THEY MOVE EASTWARD ACROSS THE HIGH PLAINS...SO INCREASED POPS OVER THE FAR EAST THIS EVENING. MID LEVEL FRONT PUSHING INTO THE HIGH COUNTRY SHOULD ALSO HELP A FEW STORMS PERSIST IN THE HIGH COUNTRY THIS EVENING...BUT THEN CLEARING AFTER MIDNIGHT AS DRIER AIR WORKS INTO THE FORECAST AREA. .LONG TERM....THE FLOW ALOFT WILL BECOME MORE WNW ON TUE WITH SOME DRYING OCCURRING OVER THE AREA. A WK FNT IS FCST TO MOVE ACROSS NERN CO DURING IN THE AFTN WITH WHICH SCOURS OUT THE LOW LEVEL MOISTURE SOMEWHAT OVER THE PLAINS AND MAY DECREASE THE THREAT FOR TSTM DEVELOPMENT. TEMPS ON TUE WILL DEPEND ON HOW QUICKLY WEAK FNT MOVES ACROSS. TENDENCY OF LATE HAS BEEN FOR GUIDANCE TO BE TOO WRM WITH HIGHS SO WILL KEEP TEMPS BLO GUIDANCE VALUES. FOR WED WNW FLOW ALOFT WILL REMAIN OVER THE AREA AS SELY FLOW DVLPS OVER NERN CO. THIS SHOULD ALLOW FOR BETTER LOW LEVEL MOISTURE TO ADVECT BACK INTO THE AREA. MEANWHILE WITH SOME COOLING ALOFT MAY SEE A BETTER CHC OF TSTMS LATE WED AFTN/EVENING OVER NERN CO WITH THE THREAT OF A FEW SVR STORMS DUE TO FAVORABLE SHEAR PROFILE. TEMPS ON WED WILL BE COOLER WITH HIGHS AROUND 5 DEGREES LOWER OVER NERN CO. FOR THU WNW FLOW ALOFT WILL REMAIN OVER THE AREA AS ANOTHER WEAK FNT MOVES INTO NERN CO WHICH SHOULD ALLOW FOR DEEPER LOW LEVEL MOISTURE TO REMAIN OVER THE PLAINS WHICH COMBINED WITH SOME MINOR MID LVL COOLING COULD PRODUCE AT LEAST A SLIGHT CHC OF TSTMS OVER THE PLAINS. HIGHS ON THU LOOK SIMILAR TO WED OVER NERN CO. BY FRI AND SAT AN UPPER LEVEL HIGH BEGINS TO BUILD OVER THE FOUR CORNERS WITH THE FLOW ALOFT BECOMING MORE NNW. SOME SUB TROPICAL MOISTURE MAY GET CAUGHT UP IN THE FLOW AROUND THE UPPER LEVEL HIGH SO WILL LEAVE A SLIGHT CHC OF TSTMS IN MOST AREA FOR BOTH DAYS. TEMPS BOTH DAYS SHOULD BE CLOSE TO SEASONAL NORMALS. && .AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP AFT 20Z BUT STORMS ARE EXPECTED TO BE HIGH BASED AS AIRMASS HAS DRIED SOMEWHAT. MAINLY VISUAL APPROACHES WILL PREVAIL ALTHOUGH A STRONGER STORM COULD BRIEFLY LOWER THE CEILINGS TO SUPPORT ILS APPROACHES IN THE 21Z-02Z TIME FRAME. SINCE STORMS SHOULD BE HIGHER BASED IN A WELL MIXED ATMOSPHERE THIS AFTERNOON...GUSTY WINDS SHOULD BE MORE WIDESPREAD AND ENOUGH TO WARRANT A TEMPO GROUP IN TAFS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT MON JUL 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1107 AM MDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... WITH SOME OF THE STORMS BECOMING SEVERE ON THE PLAINS. THE THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AT MIDDAY AND SPREAD ACROSS THE PLAINS DURING THE AFTERNOON. NEAR THE EASTERN BORDER SOME OF THE STORMS MAY PERSIST PAST MIDNIGHT. WHILE THERE IS SOME THREAT OF SEVERE STORMS IN AND NEAR THE FOOTHILLS...THE THREAT WILL BE GREATER IN AREAS NORTHEAST OF GREELEY AND LIMON. LARGE HAIL...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH... HEAVY RAIN UP TO 2 INCHES IN AN HOUR...AND LOCALIZED FLOODING ARE POSSIBLE THE SEVERE STORMS. A MORE FAVORABLE WIND PATTERN ON THE PLAINS WILL ALSO ALLOW FOR THE POSSIBILITY OF ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE OVER THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM. CMG/FMC
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
846 AM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 7 SE ST PETERSBURG 40.49N 102.72W
07/12/2009 E1.75 INCH LOGAN CO TRAINED SPOTTER
REPORTED RECEIVED 7/13/09.
0747 PM HAIL 1 N ST PETERSBURG 40.57N 102.82W
07/12/2009 M1.00 INCH LOGAN CO TRAINED SPOTTER
0654 PM HAIL 10 S OTIS 40.00N 102.94W
07/12/2009 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0555 PM TSTM WND DMG 4 N GALETON 40.57N 104.59W
07/12/2009 WELD CO TRAINED SPOTTER
SMALL SHED DESTROYED. WINDS ESTIMATED AT 60 MPH
0530 PM HAIL 15 SE LINDON 39.58N 103.20W
07/12/2009 M1.00 INCH WASHINGTON CO CO-OP OBSERVER
REPORT RECEIVED 7/13/09.
0528 PM TSTM WND GST SSW PIERCE 40.63N 104.76W
07/12/2009 E60.00 MPH WELD CO TRAINED SPOTTER
0518 PM TSTM WND GST 3 WNW PIERCE 40.66N 104.81W
07/12/2009 E60.00 MPH WELD CO TRAINED SPOTTER
0506 PM TSTM WND GST 6 NW WILD HORSE POINT 38.63N 103.58W
07/12/2009 M60.00 MPH LINCOLN CO TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCHES BROKEN
0437 PM HAIL 4 NW FORDER 38.72N 103.77W
07/12/2009 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0428 PM HAIL 3 SW COPE 39.64N 102.88W
07/12/2009 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
CLBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 154 PM MDT MON JUL 13 2009 COZ036-039>041-132030- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 154 PM MDT MON JUL 13 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY NORTHWESTERN DOUGLAS COUNTY AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF BUFFALO CREEK...OR 27 MILES SOUTHWEST OF DENVER...MOVING EAST AT 25 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PINE GROVE...DEVILS HEAD...SPRUCEWOOD...SOUTH PLATTE...SEDALIA... ROXBOROUGH PARK...PERRY PARK...LOUVIERS...HIGHLANDS RANCH...DECKERS AND BUFFALO CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 3957 10495 3926 10493 3923 10532 3948 10535 TIME...MOT...LOC 1954Z 262DEG 20KT 3941 10521
The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182061, 182062, 182063.